Mathematische Annalen

, Volume 370, Issue 1–2, pp 209–269 | Cite as

\(E_n\)-cell attachments and a local-to-global principle for homological stability

  • Alexander Kupers
  • Jeremy MillerEmail author


We define bounded generation for \(E_n\)-algebras in chain complexes and prove that this property is equivalent to homological stability for \(n \ge 2\). Using this we prove a local-to-global principle for homological stability, which says that if an \(E_n\)-algebra A has homological stability (or equivalently the topological chiral homology \(\int _{\mathbb {R}^n} A\) has homology stability), then so has the topological chiral homology \(\int _M A\) of any connected non-compact manifold M. Using scanning, we reformulate the local-to-global homological stability principle so that it applies to compact manifolds. We also give several applications of our results.

Mathematics Subject Classification

55P48 55R80 55R40 57N65 



The authors would like to thank Ricardo Andrade, Kerstin Baer, Ralph Cohen, Søren Galatius, Martin Palmer and the anonymous referee for helpful conversations and comments.


  1. 1.
    Arnol’d, V.I.: Certain topological invariants of algebraic functions. Trudy Moskov. Mat. Obšč. 21, 27–46 (1970)Google Scholar
  2. 2.
    Segal, G.: The topology of spaces of rational functions. Acta Math. 143(1–2), 39–72 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Steenrod, N.E.: Cohomology operations, and obstructions to extending continuous functions. Adv. Math. 8, 371–416 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Yamaguchi, K.: Configuration space models for spaces of maps from a Riemann surface to complex projective space. Publ. Res. Inst. Math. Sci. 39(3), 535–543 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Kupers, A., Miller, J., Tran, T.: Homological stability for symmetric complements. Trans. Am. Math. Soc. 368(11), 7745–7762 (2016)Google Scholar
  6. 6.
    Randal-Williams, O.: Homological stability for unordered configuration spaces. Q. J. Math. 64(1), 303–326 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Kupers, A., Miller, J.: Homological stability for topological chiral homology of completions. Adv. Math. 292, 755–827 (2016)Google Scholar
  8. 8.
    Ellenberg, J.S., Venkatesh, A., Westerland, C.: Homological stability for Hurwitz spaces and the Cohen–Lenstra conjecture over function fields. Ann. Math. (2) 183(3), 729–786 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Harer, J.L.: Stability of the homology of the mapping class groups of orientable surfaces. Ann. Math. (2) 121(2), 215–249 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Wahl, N.: Homological stability for mapping class groups of surfaces. In: Handbook of Moduli. Vol. III, Volume 26 of Adv. Lect. Math. (ALM), pp. 547–583. Int. Press, Somerville, (2013)Google Scholar
  11. 11.
    Galatius, S., Randal-Williams, O.: Homological stability for moduli spaces of high dimensional manifolds, I. Preprint (2014). arXiv:1403.2334
  12. 12.
    Palmer, M.: Configuration spaces and homological stability. Oxford University Thesis (2012)Google Scholar
  13. 13.
    Boyer, C.P., Hurtubise, J.C., Mann, B.M., Milgram, R.J.: The topology of instanton moduli spaces. I. The Atiyah–Jones conjecture. Ann. Math. (2) 137(3), 561–609 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gravesen, J.: On the topology of spaces of holomorphic maps. Acta Math. 162(3–4), 247–286 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Boyer, C.P., Hurtubise, J.C., Mann, B.M., Milgram, R.J.: The topology of the space of rational maps into generalized flag manifolds. Acta Math. 173(1), 61–101 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Guest, M.A.: The topology of the space of rational curves on a toric variety. Acta Math. 174(1), 119–145 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Andrade, R.: From manifolds to invariants of En-algebras. ProQuest LLC, Ann Arbor, Thesis (Ph.D.)—Massachusetts Institute of Technology (2010)Google Scholar
  18. 18.
    Ayala, D., Francis, J.: Factorization homology of topological manifolds. J. Topol. 8(4), 1045–1084 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Ginot, G., Tradler, T., Zeinalian, M.: Higher Hochschild homology, topological chiral homology and factorization algebras. Commun. Math. Phys. 326(3), 635–686 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Lurie, J.: Higher Algebra (2011). Nov 2014 version.
  21. 21.
    Salvatore, P.: Configuration spaces with summable labels. In: Cohomological Methods in Homotopy Theory (Bellaterra, 1998), Volume 196 of Progr. Math., pp. 375–395. Birkhäuser, Basel (2001)Google Scholar
  22. 22.
    Kupers, A., Miller, J.: Improved homological stability for configuration spaces after inverting 2. Homol. Homot. Appl. 17(1), 255–266 (2015)Google Scholar
  23. 23.
    Miller, J.: Nonabelian Poincaré duality after stabilizing. Trans. Am. Math. Soc. 367(3), 1969–1991 (2015)CrossRefzbMATHGoogle Scholar
  24. 24.
    Church, T.: Homological stability for configuration spaces of manifolds. Invent. Math. 188(2), 465–504 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    May, J.P.: The Geometry of Iterated Loop Spaces. Springer, Berlin (1972). (Lecture Notes in Mathematics, Vol. 271)CrossRefzbMATHGoogle Scholar
  26. 26.
    Fresse, B.: Modules Over Operads and Functors, Lecture Notes in Mathematics, vol. 1967. Springer, Berlin (2009)CrossRefzbMATHGoogle Scholar
  27. 27.
    Munkres, J.R.: Topology, 2nd edn. Prentice-Hall Inc., Englewood Cliffs (2000)zbMATHGoogle Scholar
  28. 28.
    Lurie, J.: Higher Topos Theory, Volume 170 of Annals of Mathematics Studies. Princeton University Press, Princeton (2009)Google Scholar
  29. 29.
    Segal, G.: Categories and cohomology theories. Topology 13, 293–312 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Segal, G.: Classifying spaces and spectral sequences. Inst. HT. Études Sci. Publ. Math. 34, 105–112 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    McCleary, J.: A User’s Guide to Spectral Sequences, Volume 58 of Cambridge Studies in Advanced Mathematics, 2nd edn. Cambridge University Press, Cambridge (2001)Google Scholar
  32. 32.
    McDuff, D.: Configuration spaces of positive and negative particles. Topology 14, 91–107 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Berger, C., Moerdijk, I.: Resolution of coloured operads and rectification of homotopy algebras. In: Categories in Algebra, Geometry and Mathematical Physics, Volume 431 of Contemp. Math., pp. 31–58. Amer. Math. Soc., Providence (2007)Google Scholar
  34. 34.
    Horel, G.: Factorization homology and calculus à la Kontsevich Soibelman. J. Noncommut. Geom. (to appear). Preprint (2013). arXiv:1307.0322v3
  35. 35.
    Cantero, F., Palmer, M.: On homological stability for configuration spaces on closed background manifolds. Preprint (2014)Google Scholar
  36. 36.
    Ayala, D., Francis, J.: Poincaré/Koszul duality. Preprint (2014). arXiv:1409.2478v2
  37. 37.
    McDuff, D., Segal, G.: Homology fibrations and the “group-completion” theorem. Invent. Math. 31(3), 279–284 (1975/1976)Google Scholar
  38. 38.
    Weiss, M.: What does the classifying space of a category classify? Homol. Homot. Appl. 7(1), 185–195 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Miller, J.: The topology of the space of J-holomorphic maps to \({CP}^2\). Geometry & Topology, Preprint (to appear) (2012)Google Scholar
  40. 40.
    Vakil, R., Wood, M.M.: Discriminants in the Grothendieck ring. Duke Math. J. 164(6), 1139–1185 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Cohen, F.R., Cohen, R.L., Mann, B.M., Milgram, R.J.: The topology of rational functions and divisors of surfaces. Acta Math. 166(3–4), 163–221 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Vassiliev, V.A.: Complements of discriminants of smooth maps: topology and applications, volume 98 of Translations of Mathematical Monographs. American Mathematical Society, Providence (1992). Translated from the Russian by B. GoldfarbGoogle Scholar
  43. 43.
    Kallel, S., Salvatore, P.: Rational maps and string topology. Geom. Topol. 10, 1579–1606 (2006). (electronic)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Fiedorowicz, Z., Song, Y.: The braid structure of mapping class groups. Sci. Bull. Josai Univ. (Special issue 2), 21–29 (1997). Surgery and geometric topology (Sakado, 1996)Google Scholar
  45. 45.
    Lurie, J.: Rotation invariance in algebraic K-theory. Preprint (2014).
  46. 46.
    Guest, M.A., Kozlowski, A., Yamaguchi, K.: Stable splitting of the space of polynomials with roots of bounded multiplicity. J. Math. Kyoto Univ. 38(2), 351–366 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Francis, J.: The tangent complex and Hochschild cohomology of \({E}_n\)-rings. Compos. Math. 149(3), 430–480 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Guest, M.A., Kozlowski, A., Yamaguchi, K.: The topology of spaces of coprime polynomials. Math. Z. 217(3), 435–446 (1994)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Institut for Matematiske FagKøbenhavns UniversitetKøbenhavn ØDenmark
  2. 2.Department of MathematicsPurdue UniversityWest LafayetteUSA

Personalised recommendations